Alert archive / South Dakota / Wind Advisories in 2012

Wind Advisory 3, NWS Sioux Falls, SD

January 21, 2012Brule County, Charles Mix County, Gregory County, South Dakota

NWS Sioux Falls, SD issued this wind advisory at Jan 21, 2012, 11:08 AM CST for Brule County, Charles Mix County, Gregory County, South Dakota. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jan 21, 2012, 11:08 AM CST (17:08 UTC)
Expired
Jan 21, 2012, 3:16 PM CST
In force
4 hr
Issued by
NWS Sioux Falls, SD

Counties Brule County, SD, Charles Mix County, SD, Gregory County, SD

The radar

The Sioux Falls radar (KFSD), 181 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 5.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2012-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2012-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

074 
WWUS73 KFSD 211708
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1108 AM CST SAT JAN 21 2012

...STRONG WINDS THROUGH THIS AFTERNOON IN SOUTH CENTRAL SOUTH DAKOTA...
THE PRESSURE DIFFERENCE BETWEEN LOW PRESSURE DEVELOPING IN THE
HIGH PLAINS OF MONTANA AND WYOMING...AND EXITING ARCTIC HIGH
PRESSURE ACROSS WISCONSIN...WILL RESULT IN VERY STRONG WINDS THIS
AFTERNOON IN SOUTH CENTRAL SOUTH DAKOTA. HIGHER ELEVATION
LOCATIONS WILL BE MOST SUSCEPTIBLE TO THE HIGH WINDS.

SDZ050-057-063-212300-
/O.NEW.KFSD.WI.Y.0003.120121T1708Z-120121T2300Z/
GREGORY-BRULE-CHARLES MIX-
INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN...
KIMBALL...WAGNER...PLATTE...LAKE ANDES...MARTY
1108 AM CST SAT JAN 21 2012

...WIND ADVISORY IN EFFECT UNTIL 5 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. 

* TIMING...THROUGH THE AFTERNOON...WINDS WILL REMAIN VERY STRONG
  ACROSS SOUTH CENTRAL SOUTH DAKOTA.

* WEATHER CONDITIONS...SOUTH TO SOUTHEAST WIND OF 25 TO 35
  MPH...WITH A FEW GUSTS TO AROUND 45 MPH ARE EXPECTED. THIS WILL
  CREATE SOME LOCATIONS WITH VISIBILITIES OF A MILE OR LESS IN
  BLOWING SNOW THIS AFTERNOON...ESPECIALLY NORTH TOWARD INTERSTATE 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH.  WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$
1 follow-up statement
507 
WWUS73 KFSD 212116
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
316 PM CST SAT JAN 21 2012

STRONG SOUTHERLY WINDS WERE DECREASING SLOWLY THIS AFTERNOON IN
THE MISSOURI RIVER AREA FROM CHAMBERLAIN TO PICKSTOWN. WINDY
CONDITIONS MAY CONTINUE INTO THIS EVENING...BUT SUSTAINED WINDS
ABOVE 30 MPH OR GUSTS TO 45 MPH ARE NO LONGER EXPECTED.

SDZ050-057-063-212230-
/O.CAN.KFSD.WI.Y.0003.000000T0000Z-120121T2300Z/
GREGORY-BRULE-CHARLES MIX-
INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN...
KIMBALL...WAGNER...PLATTE...LAKE ANDES...MARTY
316 PM CST SAT JAN 21 2012

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE
WIND ADVISORY. 

WINDY CONDITIONS WILL CONTINUE INTO THIS EVENING...BUT THE WINDS
HAVE DECREASED SLOWLY AND NO LONGER MEET WIND ADVISORY CRITERIA.

$$
WILLIAMS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Jan 21, 11:00 AM CST, 8 minutes earlier.

Area forecast discussion, Jan 21, 11:00 AM CST, 8 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CST SAT JAN 21 2012

.DISCUSSION.../ISSUED AT 1100 AM CST/
NUMEROUS UPDATES TO THE FORECAST THIS MORNING. FIRST WAS UNEXPECTED
AREA OF PRECIPITATION WHICH BLOSSOMED EARLY THIS MORNING ACROSS FAR
EASTERN SOUTH DAKOTA...MUCH OF NORTHWEST IOWA...AND SOUTHWEST
MINNESOTA.  APPARANT SOURCE OF THE SUDDEN DEVELOPMENT OF SNOWFALL
WAS SEEDER FEEDER AS BLOB OF MID LEVEL CLOUDS PUSHED ACROSS THE
AREA. LOWER CLOUDS WERE LIMITED TO A VERY DENDRITIC DEPTH OF
1500 TO 2500 FT THICKNESS BASED ON RUC/NAM MOISTURE PROFILES AND
OBSERVED CEILINGS. FURTHER SUPPORT IS THE AREA OF MID LEVEL RETURNS
NORTH OF THE CWA WHICH ARE BASED AROUND 8000-9000 FEET. AS FAST AS
PRECIPITATION DEVELOPED...THIS IS ALSO ENDING JUST AS QUICKLY AROUND
THE IMMEDIATE KFSD AREA. HOWEVER..AM WATCHING A COUPLE OF CLOUD
LAYERS ON SATELLITE MOVING DIFFERENT DIRECTION...WITH THE LAST AREA
OF MID CLOUDS IN THE JAMES VALLEY SLIDING EASTWARD. MAY GET A LITTLE
BACK EDGE RESURGENCE IN SNOWFALL AS THIS AREA OF MID CLOUDS GOES
PAST...BUT GENERALLY HAVE COVERAGE OF PRECIP SHIFTING EAST AND
OVERALL INTENSITY OF PRECIPITATION DROPPING OFF AS WELL.

LOWER CLOUDS ARE HOPELESSLY TRAPPED BELOW THE INVERSION AND CLOUD
BEARING WINDS ARE NOT SUPPORTIVE OF ANY AGGRESSIVE EASTWARD PUSH.
THEREFORE...UNLESS THE MOISTURE IS PRECIPITATED OUT OF THE LAYER...
LIKELY THAT THERE WILL BE QUITE A FEW LOW CLOUDS FOR QUITE A BIT
LONGER. RAISED THE SKYCOVER CONSIDERABLY ALONG AND EAST OF
INTERSTATE 29 THIS AFTERNOON...AND TO THE WEST HIGHER CLOUDS WILL BE
EVENING THE PLAYING FIELD WITH TIME AS WELL.

FINALLY...ISSUED A WIND ADVISORY FOR THE HIGHER ELEVATION LOCATIONS
OF SOUTH CENTRAL SD FOR REST OF THIS MORNING AND AFTERNOON...WHERE A
FEW WIND GUSTS OVER 45 MPH ARE MOST LIKELY. /CHAPMAN

&&

.AVIATION.../FOR THE 12Z TAF ISSUANCE/
AREA OF MVFR CIGS ACROSS SOUTHEAST SOUTH DAKOTA WILL MOVE ENE THIS
MORNING AS SW WINDS DEVELOP ABOVE THE SURFACE. BASED UPON CURRENT
MOVEMENT...LOW CLOUDS SHOULD MOVE EAST OF KHON AND KFSD BY 14Z AND
KSUX BY 15Z. OTHERWISE...WINDS EXPECTED TO REALLY INCREASE THIS
MORNING WITH WINDS GUSTING OVER 30 KTS EXPECTED IN MOST AREAS BY
EARLY THIS AFTERNOON. WITH FRESH SNOW COVER EXPECT SOME BLOWING SNOW
BUT THE BOUNDARY LAYER IS RELATIVELY STABLE WITH THE WARM AIR
ADVECTION DEVELOPING SO THAT REALLY SHOULD LIMIT THE REDUCED
VISIBILITIES TO ONLY A COUPLE OF HOURS THIS AFTERNOON WHEN WINDS
ARE MOST LIKELY TO GUST OVER 30 KTS. WINDS WILL DECREASE A LITTLE
TONIGHT AND THE MID AND UPPER CLOUDS WILL MOVE OVER. WITH A STRONG
PV ANOMALY MOVING OVER THE 850 MB BOUNDARY IN CENTRAL SD LATE
TONIGHT...DID BRING MVFR CIGS BACK INTO HURON LATE TONIGHT. THERE IS
A LOW CHANCE OF FREEZING RAIN IN HURON AFTER 09Z BUT THE PROBABILITY
IS LOW ENOUGH THAT DID NOT INCLUDE IN TAF AT THIS TIME.
HOWEVER...SNOW...POSSIBLY MIXED WITH FREEZING RAIN...ARE MORE LIKELY
LATE SUNDAY MORNING AND SUNDAY AFTERNOON ACROSS MOST OF SE SD AND
WILL LIKELY IMPACT CIGS AND VSBYS./SCHUMACHER

&&

.PREV DISCUSSION.../ISSUED AT 1030 AM CST/
MAIN CONCERN FOR TODAY WILL BE CLOUD COVER AND BLOWING SNOW. STRATUS
IS RETURNING NORTH THIS MORNING BETWEEN JAMES AND BIG SIOUX RIVER
WITH RETURN LOW LEVEL SELY FLOW. SO WUD EXPECT THIS STRATUS TO
CONTINUE TO ADVECT NORTH UNDER LOW LEVEL INVERSION AND RUC SEEMS TO
HANDLE THIS LOW LEVEL MOISTURE FAIRLY WELL SO WILL KEEP FAIRLY HIGH
CLOUD COVER THOSE AREA THIS MORNING WITH THE INVERSION RISING A BIT
BY AFTERNOON WHICH SHOULD HELP SCOUR IT OUT A BIT. NEXT IS THE
INCREASING SOUTHERLY WINDS AHEAD OF NEXT WAVE THAT SHOULD GUST TO 30
TO 35 MPH LATER THIS MORNING AND AFTERNOON WHICH SHOULD CREATE AREAS
OF BLOWING SNOW. WILL NOT ISSUE ANY ADVISORY AS HARD TO CREATE
WIDESPREAD BLOWING PROBLEMS WHEN LOW LEVEL MOISTURE INCREASES OVER
FRESH SNOW COVER. SO FOR NOW WILL JUST MENTION AREAS OF BLOWING SNOW
THROUGH THE EVENING HOURS. HIGH TEMPERATURES TODAY WILL AGAIN
STRUGGLE ACROSS THE EAST BUT SHOULD WARM CLOSER TO NORMAL ACROSS THE
WEST.

WITH STOUT SOUTHERLY FLOW TONIGHT...NOT EXPECTING TEMPERATURES TO
FALL MUCH AND SHOULD ACTUALLY RISE A BIT...ESPECIALLY EAST. SYSTEM
COMING OUT LATE TONIGHT AND SUNDAY A BIT SLOWER. STILL CONTINUES TO
SHOW A SPLIT FLOW SYSTEM WITH ONE SYSTEM LIFTING UP ACROSS NORTHWEST
CWA AND SOUTHERN WAVE MOVING NORTHEAST  ACROSS CENTRAL PLAINS AND
THEN PHASING EAST OF I29 SUNDAY NIGHT. WITH SLOWER SPEED THERE MAY
NOT BE MUCH IF ANY PRECIPITATION ACROSS WESTERN CWA TONIGHT EXCEPT
POSSIBLY FAR WESTERN CWA AFTER 09Z. WARM ENOUGH ALOFT THAT ANY
PRECIPITATION WOULD BE FREEZING RAIN AND NOT SNOW SO WILL REMOVE
MENTION OF SNOW LATE TONIGHT. AMOUNTS IF ANY WILL BE VERY LIGHT AND
WILL NOT ISSUE ANY HEADLINE.

ON SUNDAY...SOUTHERN WAVE MAY CLIP NORTHWEST IOWA DURING THE
AFTERNOON AND WILL KEEP 40% POPS THERE AND LIKELY POPS ACROSS FAR
NORTHWEST CWA WITH NORTHERN WAVE. IN BETWEEN WILL KEEP POPS
RELATIVELY LOW IN THE 30% RANGE. DOUBT WE WILL SEE ANY FREEZING RAIN
BY LATER SUNDAY MORNING AND AFTERNOON AS AIRMASS COOLS AND ANYTHING
THAT DOES FALL WILL BE SNOW. SO WILL REMOVE ANY MENTION OF RAIN WEST
AND WILL ALSO LOWER HIGH TEMPERATURES DUE TO THE COOLING OF THE
COLUMN WITH THESE FEATURES. COULD SEE AN INCH OR TWO OF SNOW IN THE
JAMES VALLEY SUNDAY AFTERNOON. GUSTY NORTHWEST WINDS WILL DEVELOP
SUNDAY AFTERNOON ACROSS THE WESTERN CWA AS SURFACE TROF MOVES EAST
WITH COLD AIR ADVECTION BRINGING IN STRONGER WINDS. SO COULD SEE
SOME MORE BLOWING SNOW ACROSS THE WEST.

SUNDAY NIGHT WILL SEE GUSTY NORTHWEST WINDS AND AREAS OF BLOWING
SNOW WITH SOME LIGHT SNOW ACROSS THE CWA WITH PHASING UPPER TROF.
NOT EXPECTING MUCH IN THE WAY OF ACCUMULATIONS WITH LESS THAN ONE
INCH EXPECTED.

ANOTHER CHILLY DAY ON MONDAY BEHIND THE WAVE WITH BELOW NORMAL
TEMPERATURES EAST WITH HIGHS IN THE TEENS TO LOWER 20S. SHOULD BE A
BIT WARMER WEST WITH HIGHS IN THE 20S. SURFACE HIGH WILL SETTLE
ACROSS THE CWA MONDAY NIGHT...AND WITH LIGHT WINDS AND FRESH SNOW
COVER...WITH GO 5 TO 10 DEGREES COLDER THAN CONSALL AND CONSRAW
WHICH ARE NOT HANDLING SNOW COVER WELL AS EVIDENT BY THE VERY COLD
TEMPERATURES THIS MORNING ACROSS MUCH OF CWA. WOULD NOT BE SUPRISED
IF A FEW LOCATIONS ACROSS THE EAST DROP BELOW ZERO EARLY TUESDAY
MORNING.

SHOULD BE WARMER ACROSS THE CWA TUESDAY THROUGH FRIDAY WITH A MORE
ZONAL FLOW...BUT SNOW COVER WILL HAVE A HUGE IMPACT...ESPECIALLY
EAST WHERE SNOW COVER IS DEEPER AND WILL NOT MELT OFF. SO MAY AT
BEST SEE HIGHS NEAR 30 ACROSS THE EAST DURING THIS TIME
PERIOD...WHILE WESTERN CWA WILL HAVE A BETTER CHANCE TO MELT AWAY
SOME OF THE SNOW AND APPROACH 40 FOR DAYTIME HIGHS...ESPECIALLY
SOUTHWEST CWA.

DOESN'T LOOK LIKE MUCH THREAT FOR ANY PRECIPITATION AFTER SUNDAY AND
WILL BASICALLY KEEP CWA DRY EXPECT FOR A VERY SLIGHT CHANCE OF LIGHT
SNOW TUESDAY NIGHT EAST OF I29 WITH VERY WEAK WAVE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY THROUGH 5 PM CST FOR SDZ050-057-063.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jan 21, 3:56 AM CST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0356 AM CST SAT JAN 21 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0356 AM CST SAT JAN 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
SOUTH TO SOUTHEAST WINDS WILL INCREASE TO 20 TO 35 MPH BY MID TO
LATE MORNING WHICH WILL CREATE AREAS OF BLOWING SNOW...ESPECIALLY
IN OPEN AREAS LATE THIS MORNING THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF LIGHT FREEZING RAIN LATE TONIGHT WEST
OF THE JAMES RIVER...AND WEST OF INTERSTATE 29 SUNDAY MORNING.
SNOW WILL DEVELOP DURING THE AFTERNOON WEST OF THE JAMES VALLEY
AND COULD ACCUMULATE 1 TO 2 INCHES. THERE WILL ALSO BE A CHANCE
OF LIGHT SNOW FURTHER EAST LATER IN THE AFTERNOON AND
OVERNIGHT...WITH ACCUMULATIONS LESS THAN ONE INCH. GUSTY
NORTHWEST WINDS WILL DEVELOP SUNDAY AFTERNOON WEST OF INTERSTATE
29 AND OVER THE ENTIRE AREA SUNDAY NIGHT. THESE GUSTY WINDS WILL
AGAIN CREATE AREAS OF BLOWING SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Wind Advisories in South Dakota, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.